Jump to content

COPD review

Posted

Specializes in Progressive, Intermediate Care, and Stepdown.

COPD is one of the most respiratory problems we encounter. Also, oxygen is one of the most common medications we give. And, yet there doesn't seem to be a widespread or general agreement of oxygen administration to a patient with COPD.

I'm curious what other nursing students are taught about oxygen administration and COPD.

What Pulse Ox levels have you learned are acceptable for COPD exacerbation?

How much O2 have you seen administered? L/min or percentage.

What have you seen in clinicals?

Have you seen high L/min with a COPD patient?

Anything else you'd like to mention would be great. :) Maybe some experienced nurses out there could weigh in on this as well.

what pulse ox levels have you learned are acceptable for copd exacerbation?

usually when ever i see an order for o2, the goal is above 95%, the nurses seem to be happy if its in the 80's.

how much o2 have you seen administered? l/min or percentage.

[color=#a52a2a]1-2l seems to be the norm

what have you seen in clinicals?

[color=#a52a2a]the normal order is to titrate the o2 maintaining o2 stats >95%

have you seen high l/min with a copd patient?

[color=#a52a2a]3l is the highest i have seen so far

guest042302019, BSN, RN

Specializes in Progressive, Intermediate Care, and Stepdown.

what pulse ox levels have you learned are acceptable for copd exacerbation?

usually when ever i see an order for o2, the goal is above 95%, the nurses seem to be happy if its in the 80's.

how much o2 have you seen administered? l/min or percentage.

[color=#a52a2a]1-2l seems to be the norm

what have you seen in clinicals?

[color=#a52a2a]the normal order is to titrate the o2 maintaining o2 stats >95%

have you seen high l/min with a copd patient?

[color=#a52a2a]3l is the highest i have seen so far

interesting. i've seen lower pox goals. 88-92% or less than or equal to 92%. i haven't seen a pox goal that high. thanks for the input!

Esme12, ASN, BSN, RN

Specializes in Critical Care, ED, Cath lab, CTPAC,Trauma. Has 40 years experience.

You know it really depends on the patient. I knew a great anesthesia doctor Dr Jack Kamen and when I we new to nursing/ICU he gave us a lecture. How to kill a patient with good ABGs. It emphasizes that COPD patient can live with horrible abgs and feel just fine. Treat the patient not the numbers. I had a COPD patient...years ago. "Sadie" was essentially homeless and ABGs that were worse than those you would find on a corpse....yet she lived. She would come in all the time with her O2 tubing melted because she would smoke with the O2 on and tell us it was spontaneous combustion.

When Sadie would come in in respiratory distress we would give her O2 to try to get her to base line......however high the O2 would need to go.....but we were very careful to watch for signs of CO2 narcosis and decreased drive/lock and would intubate her if necessary until she made herself a DNR. If they are going to die with out O2 and they are a code then you give them O2 you just need to be aware it is very dangerous.

COPD patients' bodies learn to live in a state of elevated pCO2 levels due to their oxygenation-perfusion mismatch. Their bodies accept the higher level and adjust, making a new "balance" for themselves.

Patients with COPD have a stimulus for respiration which is driven by the decrease in blood oxygenation, rather than an increase in CO2 levels as seen in a patient with no respiratory problems.

Administration of a high amount of oxygen (over 2 L/ min) to a COPD patient causes in increased oxygenation in the blood, but blocks their breathing stimulus (respiratory drive). While the higher level of oxygen helps the patient very briefly in the short term (by bringing up their O2 levels), it causes the patient to breathe at a slower rate, causing a buildup of CO2 in the blood stream. Add this buildup to the already increased CO2 level that the patient's body is already accustomed to and the patient will very rapidly develop carbon dioxide narcosis (CO2 toxicity) which will ultimately lead to the patient's death.

Hypoventilation syndromes

Medscape: Medscape Access medscape requires registration but it is free...it's got great resources. I can't get rifd of the stupid highlighting...sorry